CSN Login
Members Online: 7

Struggling and losing hope

Sister Mary
Posts: 5
Joined: Jan 2014

I could really use some help.  My mom was diagnosed with Stage IIIB ovarian cancer in September.  Total shock.  She is in her early 70s, has led a clean, active life.  She had debulking surgery in early October.  That surgery included a colon resection (doc says he cut some cancer off the outside wall of the colon - whatever that means).  She started chemo (paclitaxel/carboplatin) in November.  She is having significant problems with her bowels - constipation, gas, bloating, burning.  Never had issues like that before.  We are really struggling to find the right solution.  She was just admitted to the hospital for a bowel obstruction.  Does anyone have suggestions? Is the constipation and slow moving bowels from the chemo? result of colon resection and narrowing of the colon? I'm thinking a GI consult is needed here.  Any help or thoughts would be greatly appreciated.

Alexandra's picture
Posts: 1310
Joined: Jul 2012

Sorry about your mom's condition.

GI symptoms you are describing and bowel obstructions are unpleasant but common symptoms of advanced ovarian cancer. Severe complete bowel obstructions are treated at the hospital by inserting NG tube and sometimes by surgery. For partial obstructions low-fiber diet is recommended. Read what to eat and what not to eat here: http://www.bccancer.bc.ca/NR/rdonlyres/01B68B82-61CD-45A4-B71D-37A5A1318453/55937/LowFibreFoodChoicesPartialBowelObstruction.pdf.

Hysterectomy / debulking like any abdominal surgery can cause new scar tissue (adhesions) and incisional hernias, which could mechanically trap intestine loops and stop them from moving. Chemo and painkillers can cause constipation too. Drinking lots of fluids, taking MiraLAX and probiotics and mild exercise help restore the normal function of the bowels.

Hope that helps and best wishes,


Sister Mary
Posts: 5
Joined: Jan 2014

Alexandra - thanks for your response.  The GI issues seem to be so severe and such a challenge for my mom.  Thanks for the information.

lovesanimals's picture
Posts: 1348
Joined: Sep 2011

When I had my debulking surgery, I too had a portion of my large intestine removed (about one foot) and a bowel resection because the tumor had attached itself there.  About a year or so after my surgery, I was admitted a couple of times to the hospital for a partial obstruction of the small intestine due to adhesions (scarring from the surgery).  Perhaps that is what is going on with your mom.  I experienced lots of constipation as a side effect of chemo.  To deal with it, I started taking Miralax about two or so days before my next round of chemo and kept taking it for a couple of days after my round of chemo.  I also tried to drink a lot of fluids and eat food with fiber, like apples.  I was pretty tired during some of my chemo time but I still kept moving, even if it was only to walk around the yard, to keep the bowels moving.  Wishing the best for your mom.


Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2015 © Cancer Survivors Network